Missouri, 2025

Tornadoes and Hail in Missouri, March 30, 2025

March 30, 2025 · NWS PAH · 18 events in 10 counties and zones

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the middle Mississippi Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the middle Mississippi Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event. As the cold front approached, thunderstorms rapidly intensified and quickly formed into line segments upon reaching southeast Missouri in the mid-afternoon. Large hail was common with many locations reporting quarter size up to golf ball size hail. However, one storm produced an EF-1 tornado over southeast Ripley that moved east into southwest Butler County. It mainly damaged trees and a few outbuildings along its path. This same storm went on to produce baseball size hail in Qulin. The Cape Girardeau Regional Airport (KCGI) measured a 58 mph gust with another storm that went on to produce an EF-1 tornado just across the Mississippi River in Alexander County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:15 AM CST, 3 hours 55 minutes earlier. Its key messages:

  • A major severe storm outbreak remains expected later this afternoon through evening. Large hail, damaging winds, and tornadoes will all be possible.
  • Thunderstorms return to the forecast Wednesday through Saturday. Severe storms remain possible Wednesday into Wednesday night and flooding is increasingly likely in the days following due to multiple rounds of heavy rainfall.
Area forecast discussion, Mar 30, 11:15 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1215 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- A major severe storm outbreak remains expected later this
  afternoon through evening. Large hail, damaging winds, and
  tornadoes will all be possible.

- Thunderstorms return to the forecast Wednesday through
  Saturday. Severe storms remain possible Wednesday into
  Wednesday night and flooding is increasingly likely in the
  days following due to multiple rounds of heavy rainfall.

&&

.DISCUSSION...
Issued at 1215 PM CDT Sun Mar 30 2025

Our potential for severe storms remains unchanged as this major
system makes entry and passage later this afternoon and evening.
Shear really picks up best after 21z, which is when moisture
return and instability is peaking just as the cold front makes
entry. All the CAMs have some form or fashion of a couple line
segments taking shape and moving over the area with likely
damaging winds, large hail, and potentially large/long-tracked
tornadoes. It looks like with time the system evolves into a
line/LEWP as the evening wears on, with embedded circulations
remaining a concern. And while some modeling (NAM for ex)
lingers it after midnight, most modeling suggests the worst of
it is past by then.

After a brief reprieve for a work week starting recovery, we
fire back up again by mid week. Wednesday into Wednesday night
still looks like the best time frame for our next potentially
major severe weather outbreak, with our entire region under a
30% Enhanced outlook. All modes severe will again be in play.

The other component that comes into greater focus on the back
half of the week is heavy rain and flooding potential. The
models have been consistently signalling numerous rounds of
showers/storms producing multiple inches of rainfall for the
area in the Wednesday-Saturday time frame. Projected storm
totals of 4-8" are not out of the question, and this will lead
to river and flash flooding issues. An ESF transitioning to a
Flood Watch looks to be soon forthcoming...as that message will
without doubt be amplified in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1215 PM CDT Sun Mar 30 2025

Base restrictions already in play will continue with IFR to MVFR
CIGS prevailing, depsite occasional warm sector BINOVC that may
present at times. Scattered showers become prevalant thunderstorms
as the front nears/makes passage later this afternoon/evening
into the overnight. Gusty south to southwest winds ahead of the
front shift to northwest after passage, though some gusts may
come in with it as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 30, 1:48 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CDT Sun Mar 30 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CDT Sun Mar 30 2025 /348 PM EDT Sun Mar 30 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A major severe weather event is expected, and tornado watches are
in effect, refer to the watch for details. Tornadoes, some strong
and long track, very large hail in excess of 2 inches in
diameter, and damaging winds are all possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms reenter the forecast Wednesday through Saturday,
including the possibility of severe storms Wednesday into
Wednesday night. In addition, a significant heavy rainfall and
flooding scenario is becoming more likely due to several rounds of
heavy rainfall anticipated Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Mar 30, 2:17 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
317 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Dix                     38.44N 88.93W
03/30/2025  M0.88 Inch       Jefferson          IL   Amateur Radio

&&

CW
Local storm report, Mar 30, 2:50 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
350 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Hail             6 SW Campbell Hill      37.86N 89.63W
03/30/2025  E1.00 Inch       Jackson            IL   Fire Dept/Rescue

&&

CW
Local storm report, Mar 30, 2:56 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
356 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Hail             6 NW Pinckneyville      38.14N 89.47W
03/30/2025  E1.75 Inch       Perry              IL   Public

&&

CW
Local storm report, Mar 30, 3:08 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
408 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             1 ENE Mount Vernon      38.32N 88.89W
03/30/2025  M0.70 Inch       Jefferson          IL   Trained Spotter

&&

BM

The radar

The Springfield radar (KSGF), 197 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Carter

When
March 30, 3:10 PM CST
Where
Carter County, 1.99 mi WNW of Fremont
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
36.958, -91.205

Hail slightly larger than golf ball size fell west of Fremont near the Shannon County line.

Hail, Carter

When
March 30, 3:23 PM CST
Where
Carter County, 3.89 mi NW of Van Buren
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.041, -91.069

Hail to the size of quarters fell along Highway M four miles north of Van Buren.

Hail, Wayne

When
March 30, 3:25 PM CST
Where
Wayne County, 0.69 mi N of Williamsville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.980, -90.550

Hail to the size of golf balls fell in and north of Williamsville.

Hail, Wayne

When
March 30, 3:45 PM CST
Where
Wayne County, 1.42 mi ESE of Greenville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.121, -90.447

Golf ball size hail fell on the south side of Greenville.

Hail, Perry

When
March 30, 3:49 PM CST
Where
Perry County, 0.55 mi E of Longtown
Measured
1.75 in hail
Reported by
Public
Coordinates
37.670, -89.770

Golf ball size hail fell in Longtown.

Hail, Perry

When
March 30, 3:55 PM CST
Where
Perry County, 0.69 mi N of Farrar
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
37.710, -89.680

Ping pong ball size hail fell in Farrar.

Tornado, Ripley

When
March 30, 4:02 PM CST to 4:04 PM CST
Where
Ripley County, 2.9 mi ENE of Oxly to 1.96 mi NNE of Naylor
Rating
EF1
Path length
3.16 mi
Path width
50 yd
Continued into
Butler, Mo (PAH)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.610, -90.649

An EF-1 tornado began about two miles east northeast of Oxly. It moved eastward mainly damaging trees. It ripped the roof off of an outbuilding on Highway B just before moving into Butler County just north of the Little Black River. The estimated peak wind was 90 mph. The tornado continued to produce EF-0 damage in Butler county and had a total path length around 8.5 miles.

Tornado, Butler

When
March 30, 4:04 PM CST to 4:11 PM CST
Where
Butler County, 1.5 mi SW of Parks to 1.98 mi ESE of Taft
Rating
EF0
Path length
5.43 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.608, -90.592

An EF-1 tornado began in Ripley County two miles east northeast of Oxly and moved eastward crossing into Butler County just north of the Little Black River. It caused EF-0 damage along its path in Butler County. It caused damage to the roof of a mobile home and shingle damage to another house. It also damaged several trees along its path. The tornado crossed Highway 67 and ended about three miles south southwest of Harviell. The estimated peak wind was 85 mph. The total path length was about 8.5 miles. Sporadic 70-80 mph straight line winds occurred south of the tornado track.

Hail, Butler

When
March 30, 4:32 PM CST
Where
Butler County, 0.5 mi NE of Qulin
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
36.605, -90.264

Baseball size hail fell just northwest and north of Qulin.

Hail, Stoddard

When
March 30, 4:42 PM CST
Where
Stoddard County, 2.85 mi WNW of Dudley
Measured
1.5 in hail
Reported by
Public
Coordinates
36.790, -90.150

Ping pong ball size hail fell along Highway 60 between Fisk and Dudley.

Thunderstorm Wind, Stoddard

When
March 30, 4:48 PM CST
Where
Stoddard County, 0.88 mi SW of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.890, -89.930

Some small branches were broken in Bloomfield.

Hail, Stoddard

When
March 30, 4:51 PM CST
Where
Stoddard County, 0.55 mi W of Dexter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.800, -89.960

Hail to the size of quarters fell in Dexter.

Hail, Cape Girardeau

When
March 30, 4:52 PM CST
Where
Cape Girardeau County, 0.8 mi ESE of Delta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.194, -89.738

Nickel size hail fell in Delta.

Hail, Stoddard

When
March 30, 4:56 PM CST
Where
Stoddard County, 0.89 mi SW of Bernie
Measured
1.5 in hail
Reported by
Public
Coordinates
36.670, -89.980

Ping pong ball size hail fell in Bernie.

Thunderstorm Wind, Scott

When
March 30, 5:01 PM CST
Where
Scott County, 1.64 mi WNW of Ancell
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
37.226, -89.579

The gust was measured at the Cape Girardeau Regional Airport (KCGI). A few trees were knocked down near the airport according to 911 Center reports.

Hail, Mississippi

When
March 30, 6:00 PM CST
Where
Mississippi County, 0.89 mi NW of Challenor
Measured
1.25 in hail
Reported by
Public
Coordinates
36.810, -89.360

Up to half dollar size hail fell in the East Prairie and Anniston areas.

Thunderstorm Wind, Mississippi

When
March 30, 6:15 PM CST
Where
Mississippi County, 5.53 mi S of Wolf Is
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.670, -89.200

Hail, New Madrid

When
March 30, 6:38 PM CST
Where
New Madrid County, 1.11 mi E of Conran
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -89.630

Quarter size hail fell in Conran.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247529, 1247530, 1247533, 1247539, 1247537, 1247538, 1247503, 1247506, 1247540, 1247545, 1247555, 1247542, 1247548, 1247543, 1247557, 1247549, 1247565, 1247550.